I have CREST Syndrome. I had a frightening experience at the weekend. I was rung by a doctor at the crack of dawn on Saturday to say that the blood test results the previous day (which were done to check on my thyroid and cholesterol) had shown that my potassium levels were dangerously low and I had to get myself to the hospital. This is a new surgery and hospital for me having just moved to the area. To cut a long story short, they topped me up with potassium via a drip overnight and then some magnesium. This made me much worse but they didn't take any notice of that. In essence, all the symptoms they expected me to present on Saturday (I was feeling absolutely fine at that point) i.e. breathlessness, vomiting, cramps, diarrhoea, were produced by the topping up of potassium. I was discharged mid-evening on Sunday with dissolvable potassium tabs and a Ranatidine to replace my Omeprazole. Back home I took the first two dissolvable tabs and my usual evening pills except that I replaced the Omeprazole with the Ranatadine. I felt even more appalling, not to say exhausted, and went to bed immediately, becoming worse by the minute. The breathlessness was frightening, and the vomiting and diarrhoea increased during the night - was in a dreadful state. I slept on and off until 2pm on Monday having resolved not to take any more of what I'd been prescribed. The further removed from the previous day and evening's potassium and Ranatadine, the better I became. Is it possible that with a CREST condition, this 'dangerous' level of Potassium does not apply? I never want to go through that again. I haven't felt so bad in years.

10 Replies

  • It seems to me that you may need a repeat of the blood test. Perhaps it was wrong. Suggest it to them. You have the right.

  • Thank you for replying. I've lost count of the blood tests I've had in the last few days. My GP did the first test and that was sent to the hospital and then while I was in the hospital they did regular tests until they were happy and discharged me. Surely it's just going to give the same results, especially as I've stopped taking what they prescribed. I'd guess that even if I got tests privately, they'd still be taken to the hospital for the results. It's difficult to know what to do. Thanks again, zenabb

  • Potassium tests often can give wrong results if the sample is old (over 4 hours) or if it gets haemolysed which is common in SSc due to rigidity/scarring of the vessels.

  • That's very interesting. Thank you.

  • It would be good to get a second opinion on your treatment regime, the tests that were done, and the significance and origins of 'dangerously low' Potassium. You desperately need more information. I'd go online and do some background research to try to get an independent handle of what has been happening to you. Is such a violent reaction to P and Mg infusion normal and to be expected? Is there a doctor or Scleroderma specialist reading this who can help??

    Do you know anything about this LucyJean ??

  • Thanks so much, tall-tim. That's what I've been trying to do though my brain is sluggish after the experience so I'm probably missing things. I'm also trying to get my head round so many stressful things at the moment that all I want to do is sit here and cry! I shall investigate LucyJean. Thank you again. In fact, your care in replying is making me cry,

  • Goodness me Sarahbv, what a time you have been having!!! I am going to answer your last question first...I have not heard that Limited Scleroderma should affect your potassium levels, unless you have a kidney problem associated with your condition, and then it would cause a rise, rather than a decrease in levels.

    Without knowing what your bloods were anyone on here will be surmising about what your Drs thought they were doing. Certainly it seems strange that they did not do further blood tests to verify the level as you were not exhibiting any symptoms that would be classically associated with a low level.

    Steroids can reduce potassium levels if you are on these, and possibly they think that the omeprazole might have been a culprit if they wanted to switch you to ranitidine. I would be going to discuss the situation in detail with my GP, but I think you need to talk urgently with your Consultant, and/or Specialist nurse. You need to know if this is a situation that needs regular monitoring and an ongoing programme of treatment. I have known other people (not with Scleroderma) who have had low potassium and the prescription was regular bananas! You need to know if this is a mineral that your body is not properly absorbing though and you need an explanation for your extreme symptoms post treatment.

    All my best

    Lucy x

  • Thank so much, Lucy. They did do several blood tests before they started the drip. Perhaps they didn't look at them properly! Referral to a Rheumatologist is ongoing. It's more confusing than usual because of only just having moved into the area. I just knew ranitidine would affect me and the vomiting confirmed it. I was already sure I'd been on it before with a bad reaction. I've written to my GP to give an update. I've today looked up what amd21 was saying about scarring etc causing misreadings and that looks a distinct possibility. Thanks again.

    Sarah x

  • Hi Sarah, I shall be interested to hear this information about 'scarring' as I have never come across it before. It seems very unusual indeed.

    I really hope that you get into the Rheumatology system in your new area. Hopefully if you are known to a Rheumatologist elsewhere then they can easily send all the notes and communications through and you can be seen quickly and seamlessly.

    It's such a shame that they gave you a drug that you had a bad reaction to as this will obviously confuse the picture as to what was causing your symptoms post hospital treatment.

    Just keep looking after yourself as best you can, resting up and talking to people to ensure you are getting the best care and support you can.

    All my best


  • Bless you. x